MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Code Failure to Deliver (2338)
Health Effect - Clinical Codes Unspecified Infection (1930); Elevated ketones/Diabetic Ketoacidosis (2364)
Date of Event 11/01/2016
Type of Reportable Event Serious Injury
Event or Problem Description
Infection.Acute diabetic ketosis complicated by an infection.Echo pen not delivering his medication (possibly a calibration issue).[device issue].I was on vacation and do not know if the insulin was stored correctly.Case description: this serious spontaneous case from the united states was reported by a general physician as "acute diabetic ketosis ", " infection", "novoecho pen did not deliver insulin, maybe the calibration stopped working", "i was on vacation and do not know if the insulin was stored correctly" all beginning on (b)(6) 2016, and concerned a (b)(6) male patient who was treated with levemir (insulin detemir) from 2014 and ongoing due to "type 1 diabetes mellitus", novolog penfill (fast acting insulin aspart) from unknown start date and ongoing due to "type 1 diabetes mellitus" and novopen echo (insulin delivery device) from unknown start date due to "type 1 diabetes mellitus".Patient's height, weight and body mass index (bmi) were not reported.Medical history included type 1 diabetes mellitus (duration not reported).Treatment drugs included dextrose (glucose) and saline (sodium chloride).It was reported that the patient was on vacation during end of(b)(6) 2016 and he experienced high blood glucose levels.The patient felt that echopen was not delivering medication (possibly a calibration issue) and also mentioned that insulin was incorrectly stored while he was on vacation.It was reported that on (b)(6) 2016, the patient was hospitalized with blood glucose levels of 600 mg/dl for two night and 3 days.While the patient was in hospital, he was diagnosed with acute diabetic ketosis complicated by an infection.The patient was treated with intravenous dextrose and saline with insulin.Action taken to levemir was reported as no change.Action taken to novolog penfill was reported as no change.Action taken to novopen echo was not reported.On (b)(6) 2016 the outcome for the event "acute diabetic ketosis " was reported as recovered.The outcome for the event "novolog echo pen did not deliver insulin, maybe the calibration stopped working" was not reported.The outcome for the event "i was on vacation and do not know if the insulin was stored correctly" was not reported the outcome for the event "infection" was reported as not reported reporter comment: although the patient felt that the high blood sugars were due to using novolog and levemir, he also stated that it could have been due to an infection, having diabetes for such a long time, the echopen not delivering his medication (possibly a calibration issue), or due to possible incorrect storage temperature of his insulin while on vacation.
 
Event or Problem Description
Case description: investigation results: name: novopen echo.Batch number: ev40038.The product was not returned for examination.The batch documentation and non-conformity-related documentation examined.No irregularities recorded therefore no further action.The batch documentation has been reviewed.Nothing abnormal was found.Since last submission the case was updated with the following information: - suspect device expiration date added.- investigation results were added.- manufacturer comment added.Manufacturer comment: received 03-mar-2017: as the novoecho pen has not been returned to novo nordisk a/s for investigation and only very limited information regarding the handling of suspected device is available, it is not possible to identify a clear root-cause of the experienced adverse event and thus find similar incidents to the one reported in (b)(4).Continued: evaluation summary: name: levemir®, batch number: unknown.No investigation was possible, because neither sample nor batch number was available.If possible, please forward the reported product(s) for further investigations.Name: novolog® penfill® 3 ml cartridges 100 units/ml (u-100), batch number: unknown no investigation was possible, because neither sample nor batch number was available.If possible, please forward the reported product(s) for further investigations.Name: novopen® echo®, batch number: ev40038.(b)(4): the product was not returned for examination.If possible, please forward the reported product(s) for further investigations.The complaint has been registered in the novo nordisk complaint handling system.(b)(4): the batch documentation and non-conformity-related documentation examined.No irregularities recorded therefore no further action.The batch documentation has been reviewed.Nothing abnormal was found.

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA 
MDR Report Key6286082
Report Number9681821-2017-00005
Device Sequence Number10925265
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/11/2017
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberEV40038
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date03/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age77 YR